Georgia, 2012

Wildfire in Georgia, June 30, 2012

June 30, 2012 · NWS FFC · 1 event in 1 county or zone

Extreme heat event was well in place beginning on the 30th. Surface mixing provided sufficient dry air at the surface for critical relative humidity values to be reached, with dangerous fire weather conditions in place across the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Extreme heat event was well in place beginning on the 30th. Surface mixing provided sufficient dry air at the surface for critical relative humidity values to be reached, with dangerous fire weather conditions in place across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 30, 1:06 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 30, 1:06 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
206 PM EDT SAT JUN 30 2012

.PREV DISCUSSION... /ISSUED 100 PM EDT SAT JUN 30 2012/

..ALL TIME STATION AND STATE MAXIMUM TEMPERATURE RECORDS IN DANGER
OF FALLING TODAY...

UPDATE...
STILL APPEARS THAT WE ARE ON TRACK FOR ANOTHER RECORD BREAKING
DAY. NORTH AND NORTHEAST WINDS HAVE DELAYED MIXING AND DRYING...
ALSO LESS DOWNSLOPE. WE EVEN HAD A FEW PLACES IN NE GA RUNNING
COOLER THAN THIS TIME YESTERDAY. DESPITE THIS...MORNING SOUNDING
HAD 26C AT 850MB WHICH IS CERTAINLY WARMER THAN YESTERDAY.
DEWPOINTS ALSO RUNNING HIGHER THAN THIS TIME YESTERDAY. NE GA
LATEST 5MIN ATL OBS IS 99/63. MILLEDGEVILLE AWOS 102/63. HAVE
BUMPED TEMPS UP A TAD OVER WRN GA AND RAISED DEWPOINTS A TAD. WITH
THIS COMBINATION AND COLLABORATION WITH SURROUNDING OFFICES...WENT
AHEAD AND PUT ALL OF NW CWA IN ADVISORY INCLUDING MOUNTAIN ZONES.
REST OF FCST LOOKS GOOD. WILL CONTINUE TO TRACK TRENDS AND UPDATE
RECORD REPORTS AS NEEDED.

FYI...ALL TIME TEMPERATURE RECORD OF 112 FOR GEORGIA COULD BE
THREATENED TODAY. IT OCCURRED AT THE NWS COOPERATIVE STATION IN
GREENVILLE ON AUG 20 1983. IF THIS RECORD WAS TIED OR EXCEEDED WE
WOULD MARK IT AS UNOFFICIAL UNTIL THE DATA IS QCD AND CERTIFIED BY
NCDC.

SNELSON

PREV DISCUSSION... /ISSUED 728 AM EDT SAT JUN 30 2012/

RECORD SHATTERING AND DANGEROUS HEAT TO CONTINUE...

SHORT TERM /TODAY THROUGH SUNDAY/...

LATEST ROUND OF OBSERVATIONS AT 3AM INDICATE JUST HOW IMPRESSIVE
THIS HEAT WAVE HAS BEEN WITH MANY ATL METRO AND SOUTHERN MOST
SITES REMAINING IN THE 80S. LATEST SURFACE ANALYSIS CONTINUES TO
SHOW WEAK TROUGH FROM CHARLOTTE THROUGH ATHENS WITH WEAK RIDGING
FOR THE REMAINDER OF THE AREA. MAIN FEATURE HOWEVER CONTINUES TO
BE STACKED MID AND UPPER LEVEL HIGH FROM 500MB-700MB WHICH IS
PARKED RIGHT OVER THE FORECAST AREA. FINDING THAT ANALOGOUS SITES
LIKE CIPS AND SOME OF THE ANOMALY FIELDS FORM VARIOUS MODELS ARE
OF LITTLE USE AS THIS IS BECOMING A UNIQUE EVENT IN THE RECORD
KEEPING ERA FOR THE STATE OF GEORGIA.

SO TO CUT TO THE CHASE...BASED ON YESTERDAYS HIGHS AND THE PERFORMANCE OF
THE MODELS...LOOKING LIKE WE WILL SEE VALUES AS HIGH AND IN A FEW
CASES A COUPLE OF DEGREES HOTTER THAN YESTERDAY. ANOMALIES CONTINUE
TO BE CLOSE TO 99.9999 PERCENT FOR THIS EVENT AND THEREFORE AM NOT
SHY ABOUT INDICATING NOT ONLY DAILY RECORD BREAKING BUT ALL TIME
RECORD BREAKING FOR SOME SITES. FOR AHN...THIS WOULD BREAK
YESTERDAYS VALUES OF 109 AND FOR ATL WILL BE FORECASTING A TIE OF
THE ALL TIME RECORD OF 105. SIMPLY PUT...WE ARE IN THE MIDST OF A
HISTORIC HEATWAVE FOR OUR AREA WHICH LOOKS TO PERSIST INTO NEXT WEEK.

FOR THIS EVENT...DEWPOINTS ARE JUST AS IMPORTANT TO GET RIGHT AND
HAVE MORE VARIABILITY IN POTENTIAL VALUES FOR THIS AFTERNOON.
ALTHOUGH MIXING WAS LATE IN OCCURRING YESTERDAY...ONCE IT
COMMENCED WE SAW SOME IMPRESSIVE DEWPOINT VALUES IN THE MID 40S
OVER EAST CENTRAL GEORGIA. NOT EXPECTING THOSE VALUES TODAY BUT
COULD EASILY MIX INTO THE MID 50S OVER A LARGE PORTION. THIS WILL
BE OF LITTLE CONSEQUENCE TO HEAT INDICES AS TEMPS ARE THE MAIN
DRIVER OF THIS EVENT AND DESPITE LOWER DEWPOINTS...WILL STILL SEE
A GOOD PORTION OF EAST CENTRAL AND SOUTH GEORGIA WITH VALUES ABOVE 110.

EXCESSIVE HEAT WARNINGS AND ADVISORIES ALREADY OUT AND MADE JUST
MINOR TWEAKS TO INCLUDE AND FEW MORE COUNTIES IN EACH. SHOULD
MENTION POPS HERE AS WELL AS NAM12 AND LATEST WRF ARE INDICATING
POTENTIAL FOR CONVECTION THIS AFTERNOON BUT ESPECIALLY SUNDAY
AFTERNOON. JUST TOO MUCH SUBSIDENCE AND DRY AIR TODAY AS TSRA
WOULD HAVE BASES OF 10 TO 15 THOUSAND FEET AND JUST DO NOT SEE
THAT HAPPENING SO POP FREE TODAY. BETTER CHANCE SUNDAY AS RIDGE
BREAKS DOWN EVER SO SLIGHTLY ON EASTERN EDGE. STILL NOT CONVINCED
BY ANY MEANS BUT DID INCLUDE SLIGHT CHANCE FOR EAST CENTRAL
PORTIONS TO LINE UP WITH HPC.

DEESE

LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
LONG TERM IS SIMILAR TO WHAT WE WERE ADVERTISING YESTERDAY. WILL
CONTINUE TO SEE UPPER RIDGE ACROSS THE SOUTHEAST WEAKEN AT THE
BEGINNING OF THE SHORT TERM WITH THE MAIN CENTER TAKING HOLD ACROSS
THE ROCKIES AND INTO THE PLAINS BY TUESDAY. IN ADDITION...850MB
TEMPS WILL DECREASE BY ABOUT ONE DEGREE ON MONDAY AND THE DECREASING
TREND WILL CONTINUE THROUGH WEDNESDAY. THIS WILL RESULT IN TEMPS 2-5
DEGREES COOLER ON MONDAY AS COMPARED TO SUNDAY...IT WILL STILL BE
HOT THOUGH AND PLENTY OF MOISTURE AROUND WILL STILL KEEP AROUND THAT
MUGGY FEELING. IT IS LIKELY THAT THE HEAT ADVISORY WILL NEED TO BE
EXTENDED INTO MONDAY WITH HEAT INDICES OF 105-110. THERE IS THE
POTENTIAL THAT THE SOUTHEAST PART OF THE CWA WILL NEED AN EXCESSIVE
HEAT WARNING ON MONDAY. FOR TUESDAY...WE ARE FORECASTING HEAT
ADVISORY CRITERIA ACROSS CENTRAL GEORGIA AND THEN EAST CENTRAL
GEORGIA FOR WEDNESDAY. TOO EARLY TO EXTEND HEAT PRODUCTS THIS FAR
OUT THOUGH. RAIN CHANCES IN THE EXTENDED /SEE BELOW/ DO HAVE THE
POTENTIAL TO KEEP SITES THAT SEE RAIN FROM MEETING MAX FORECAST
TEMPS BUT WOULD EXPECT THIS TO BE LIMITED IN COVERAGE.

IMPULSE IN THE GFS MOVES THROUGH SUNDAY NIGHT...WHEREAS ECMWF IS
FASTER WITH THE SHORTWAVE...CLEARING IT OUT OF THE CWA BY THEN. WITH
WEAKENING RIDGE AND IMPULSE...WENT AHEAD AND ADDED SLIGHT CHANCE OF
POPS SUNDAY NIGHT. CONTINUED THIS SLIGHT CHANCE POPS THROUGH THE
EXTENDED WITH RIDGE WEAKENING...ESPECIALLY BY WEDNESDAY...MOISTURE
INCREASING...AND A FEW SHORTWAVE ROTATING THROUGH THE FLOW. BEST
WAVE MOVES THROUGH ON THURSDAY AND DID INCLUDE CHANCE POPS ACROSS
THE EASTERN PART OF THE CWA WITH THIS.

11

FIRE WEATHER...AS MENTIONED IN DISCUSSION ABOVE...EXPECTING
MIXING TODAY TO PROVIDE SUFFICIENT DRY AIR AT THE SURFACE TO
RESULT IN CRITICAL RH VALUES WHEN COMBINED WITH EXTREME HEAT. FIRE
DANGER STATEMENT WILL BE IN EFFECT FOR MOST OF THE AREA.

CLIMATE...

RECORDS FOR 06-30

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     102 1927     76 1910     78 1936     52 1923
   KATL      98 1936     70 1910     77 1936     55 1923
                1914                    1881
                1890
   KCSG     100 1959     84 2003     79 1998     61 1958
                1954        2001                    1955
   KMCN     103 1959     77 1919     79 1936     58 1970
                            1910                    1923

RECORDS FOR 07-01

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     103 1927     72 2003     76 1990     58 1937
                                        1936
   KATL      99 1954     73 2003     78 1947     59 1938
                                                    1937
   KCSG      99 2007     78 1966     78 1998     59 1958
                1998                                1950
                1990
   KMCN     103 1954     74 1924     78 1931     59 1923
                                        1897

RECORDS FOR 07-02

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     103 1925     65 1943     76 1931     56 1937
   KATL      99 1954     68 1943     79 1996     58 1937
   KCSG     101 1990     72 1981     78 1996     59 1950
                1970
   KMCN     103 1954     77 1943     79 1931     58 2008
                                                    1937

RECORDS FOR 07-03

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     102 1925     70 1943     77 1978     58 1932
   KATL     101 1925     74 1943     77 1931     60 1881
   KCSG     101 1970     75 1988     77 1997     64 1950
                                        1996
   KMCN     104 1970     78 1944     77 1931     63 2010
                                                    1919
                                                    1918

&&

.AVIATION...
18Z UPDATE...
NO CONCERNS WITH AVIATION WX THIS FCST. SOME NNE WINDS TODAY HAVE
WEAKENED AS EXPECTED. EXPECT NW SFC WINDS OF 3-6KTS AFTER 21Z AND
CONTINUING OVERNIGHT. STILL TOO WARM ALOFT AND DRY IN LOW LEVELS FOR
ANY CU TO DEVELOP. JUST A FEW MID LEVEL CLOUDS ON TOP OF THE WARM
LAYER AROUND 15000FT. OUTSIDE CHC FOR TSRA OVER MIDDLE GA SUN
AFTERNOON BUT NOT ENOUGH TO WARRANT MENTION IN TAF FOR NOW.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE IN ALL ELEMENTS.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS         110  75 107  75 /   0   0  20  20
ATLANTA        105  79 103  77 /   0   0  10  20
BLAIRSVILLE    100  66  97  71 /   5   5  20  20
CARTERSVILLE   106  71 105  73 /   0   0  10  20
COLUMBUS       107  78 104  76 /   0   0  10  20
GAINESVILLE    105  75 102  75 /   0   5  20  20
MACON          108  76 104  76 /   0   0  10  20
ROME           108  74 105  73 /   0   5  10  20
PEACHTREE CITY 105  75 102  71 /   0   0  10  20
VIDALIA        104  77 100  78 /   0   0  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SUNDAY FOR THE FOLLOWING
ZONES: BALDWIN...BARROW...BIBB...BLECKLEY...BUTTS...
CHATTAHOOCHEE...CLARKE...CRAWFORD...CRISP...DODGE...DOOLY...
EMANUEL...GLASCOCK...GREENE...HANCOCK...HENRY...HOUSTON...
JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...
LAURENS...MACON...MADISON...MARION...MONROE...MONTGOMERY...
MORGAN...MUSCOGEE...NEWTON...OCONEE...OGLETHORPE...PEACH...
PIKE...PULASKI...PUTNAM...ROCKDALE...SCHLEY...SPALDING...
STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...TELFAIR...
TOOMBS...TREUTLEN...TWIGGS...UPSON...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...WILKINSON.

HEAT ADVISORY UNTIL 8 PM EDT SUNDAY FOR THE FOLLOWING ZONES:
BANKS...BARTOW...CARROLL...CATOOSA...CHATTOOGA...CHEROKEE...
CLAYTON...COBB...COWETA...DADE...DAWSON...DEKALB...DOUGLAS...
FANNIN...FAYETTE...FLOYD...FORSYTH...GILMER...GORDON...
GWINNETT...HALL...HARALSON...HARRIS...HEARD...LUMPKIN...
MERIWETHER...MURRAY...NORTH FULTON...PAULDING...PICKENS...POLK...
SOUTH FULTON...TOWNS...TROUP...UNION...WALKER...WHITE...
WHITFIELD.

&&

SHORT TERM...SNELSON
LONG TERM....BAKER
AVIATION...SNELSON
Hazardous weather outlook, Jun 30, 4:09 AM EST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
509 AM EDT SAT JUN 30 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-010915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
509 AM EDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
DANGEROUSLY HOT TEMPERATURES ARE EXPECTED ACROSS NORTH AND
CENTRAL GEORGIA TODAY. HIGH FIRE DANGER CONDITIONS ARE EXPECTED
OVER NORTH AND MOST OF CENTRAL GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
AN UPPER RIDGE WILL CONTINUE TO DOMINATE ACROSS THE SOUTHEAST
THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE DANGEROUSLY HOT TEMPERATURES.

.DISCUSSION...
RECORD BREAKING TEMPERATURES WILL CONTINUE TODAY WITH AFTERNOON
TEMPERATURES CLIMBING INTO THE 103-110 RANGE AND HEAT INDICES FROM
105 TO 113. WITH THESE DANGEROUSLY HOT TEMPERATURES...THE HEAT
ADVISORY AND EXCESSIVE HEAT WARNING HAVE BEEN CONTINUED. IT IS
IMPORTANT TO STAY IN AIR-CONDITIONED ROOMS AND TO STAY HYDRATED.
FOR SAFETY TIPS VISIT WEATHER.GOV/ATLANTA. FOR DETAILS ON THE HEAT
ADVISORY AND EXCESSIVE HEAT WARNING SEE NPWFFC.

VERY DRY CONDITIONS ARE EXPECTED THIS AFTERNOON ACROSS NORTH AND
MOST OF CENTRAL GEORGIA. HUMIDITY VALUES WILL FALL TO AS LOW AS 20
PERCENT. WEST TO NORTHWEST WINDS WILL RANGE FROM 5 TO 10 MPH WITH
GUSTS TO 15 MPH. THE DRY AIR AND LOW FUEL MOISTURE VALUES WILL
COMBINE TO PRODUCE DANGEROUS FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE HEAT WAVE WILL CONTINUE THROUGH EARLY THIS WEEK. THE HEAT
ADVISORY AND EXCESSIVE HEAT WARNING CONTINUE THROUGH SUNDAY BUT
THERE IS A CHANCE THAT AT LEAST THE HEAT ADVISORY WILL NEED TO BE
EXTENDED INTO THE EARLY WORK WEEK.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY ACROSS EAST GEORGIA AND
ACROSS ALL OF NORTH AND CENTRAL GEORGIA MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Murray

When
June 30, 3:00 PM EST to 5:00 PM EST
Where
Murray forecast zone
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused wildfire labeled Emory Creek burned 1.2 acres and resulted in $5,000 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427781.